Michigan, 2015Winter Storm in Michigan, February 1 to 2, 2015
February 1 to 2, 2015 · NWS GRR · 12 events in 12 counties and zones
A low pressure system strengthened as it tracked east to near Indianapolis during the evening of February 1st, spreading a large swath of moderate to heavy snow into southern Michigan. Snowfall totals reached as high as 12 to 15 inches in the Kalamazoo and Battle Creek areas and along the I-94 corridor.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system strengthened as it tracked east to near Indianapolis during the evening of February 1st, spreading a large swath of moderate to heavy snow into southern Michigan. Snowfall totals reached as high as 12 to 15 inches in the Kalamazoo and Battle Creek areas and along the I-94 corridor. A little further north around 8 to 10 inches of snow fell in Grand Rapids and along the I-96 corridor. The system also brought strong winds which caused a considerable amount of blowing and drifting snow during the afternoon through the late evening hours of February 1.
Grand Rapids and Lansing both set daily snowfall records on February 1st.|winds increased on the afternoon and evening of February 1st, gusting to 30 to |35 mph across Lower Michigan. The wind was a significant factor in creating|blowing snow, very low visibilities, and deep drifts. Arctic air wrapped in behind |the storm system and skies cleared during the early morning hours of February 2nd,|resulting in low temperatures in the single digits with wind chills down to 10 to 15 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 31, 9:36 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 31, 9:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 PM EST SAT JAN 31 2015
LATEST UPDATE...
UPDATE
.SYNOPSIS...
ISSUED AT 300 PM EST SAT JAN 31 2015
SIGNIFICANT SNOWFALL IS IN STORE FOR SOUTHERN LOWER MICHIGAN AS AN
APPROACHING WINTER STORM WILL IMPACT THE AREA LATE TONIGHT AND
INTO EARLY MONDAY MORNING. GUSTY WINDS WILL LEAD TO BLOWING SNOW
AT TIMES WITH DANGEROUS TRAVEL ESPECIALLY FROM SOUTH HAVEN TO
KALAMAZOO TO JACKSON. ARCTIC AIR SETTLES IN LATER SUNDAY AND LASTS
THROUGH MUCH OF THIS UPCOMING WEEK. OCCASIONAL SNOW SHOWERS CAN BE
EXPECTED.
&&
.UPDATE...
ISSUED AT 932 PM EST SAT JAN 31 2015
NO CHANGES TO THE HEADLINES. REGIONAL RADAR SHOWS PCPN SLOWLY
MOVING NORTH ACROSS INDIANA/OHIO. LIGHT SNOW WILL BEGIN AFTER
MIDNIGHT ACROSS THE WARNING/ADVISORY AREAS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 300 PM EST SAT JAN 31 2015
A WINTER STORM WARNING WILL REPLACE THE WINTER WEATHER ADVISORY
FOR THE SOUTHERN TWO ROWS OF COUNTIES...IN COORDINATION WITH IWX
AND DTX AS WELL AS THE LATEST 12Z GUIDANCE SUPPORTING A SLIGHTLY FURTHER
NORTHWARD NUDGE OF EXPECTED SIGNIFICANT SNOWFALL. OVERALL...THE
HIGHEST IMPACTS FROM THIS STORM ARE EXPECTED TO CENTER ALONG AND
SOUTH OF A LINE FROM SOUTH HAVEN TO KALAMAZOO TO JACKSON...WHERE
TOTAL SNOWFALL IS EXPECTED TO BE 10"-12" BY EARLY MONDAY
MORNING...COINCIDENT WITH GUSTY WINDS THAT WILL LEAD TO BLOWING
SNOW AND DANGEROUS TRAVEL. LESS SNOW IS EXPECTED NORTH OF THERE
BUT SEVERAL INCHES WILL FALL NONETHELESS AND TRAVEL DELAYS CAN BE
EXPECTED.
AS HAS BEEN SEEN FOR SEVERAL MODEL RUNS OVER THE LAST FEW
DAYS...TRENDS HAVE BEEN POINTING TO A SLIGHTLY FURTHER NORTH
TRACK OF THIS STORM SYSTEM. DPROG/DT ANALYSIS OF THE H850 LOW
TRACK FOR THE GFS AND ECMWF HAS REVEALED THIS TREND AND THE 12Z
NWP SUITE OVERALL CONTINUES TO SUPPORT THIS NOTION. A FEW KEY
THINGS TO MONITOR WITH THIS SYSTEM INCLUDE THE SFC LOW TRACK/H850
LOW TRENDS...MULTI- LAYER F-VECTOR CONVERGENCE (FN)...AND LOCATION
OF THE DEFORMATION ZONE. THE 12Z GFS IS A BIT OF AN OUTLIER WITH
THIS SYSTEM IN REGARD TO A DEEPER LOW...MORE FAVORABLE H850 LOW
TRACK FROM STL TO IND TO TOL AND ASSOCIATED DRY SLOT NUDGING
TOWARD THE MI/OH BORDER. THIS WOULD BRING IN FAVORABLE CONVECTIVE
INSTABILITY (-EPV) CLOSE TO OUR FAR SE FORECAST AREA NEAR JACKSON.
MULTI-LAYER F-VECTOR CONVERGENCE (FN) IS SHOWN TO BE MAXIMIZED
FIRST IN NORTHERN IL AND IN BUT THEN SHIFTING TO FAR SOUTHERN
LOWER MI...POSSIBLY OVER MUCH OF THE I-94 REGION. EVEN WITHOUT
THIS SOLUTION VERIFYING...A CONSENSUS OF 12Z MODEL GUIDANCE
SUPPORTS TOTAL PRECIP AMOUNTS OF AT LEAST 0.7"-0.8" FOR OUR
SOUTHERN ROW. WITH SNOW RATIOS AT OR SLIGHTLY ABOVE 15:1...ACCUMS
WILL LIKELY REACH THE 10"-12" RANGE FOR THE I-94 CORRIDOR (SOME
LOCALLY HIGHER AMOUNTS POSSIBLE). RAW ACCUMS FROM THE GFS APPEAR
TOO HIGH WITH THIS EVENT (14"-20" FOR SOME LOCATIONS).
REGARDING DEFORMATION ZONE PRECIP...THIS WILL NEED TO BE WATCHED
CLOSELY. RIGHT NOW THE ECMWF IS SHOWING THE GREATEST DEFORMATION
TO OCCUR ACROSS NORTHERN IL/IN/OH...POSSIBLY CREEPING UP INTO FAR
SOUTHERN LOWER MI. AS THIS WILL NOT BE A VERY DEEP LOW...NOT
EXPECTING EXCESSIVE SNOWFALL RATES IN THE DEFORMATION AREA...BUT
RATES APPROACHING 1" PER HOUR MAY BE POSSIBLE DURING THE HEIGHT OF
THE EVENT SUNDAY AFTERNOON AND EVENING. AS YOU MIGHT EXPECT...THE
12Z GFS BRINGS IN A SOLID DEFORMATION ZONE INTO OUR SE
CWA...ADDING SOME CONCERN THAT ACCUMS COULD BE HIGHER THAN
FORECAST THERE. WITH THE ECMWF SLIGHTLY FURTHER SOUTH AND WEAKER
WITH THIS FEATURE (AND OVERALL SFC LOW/H850 LOW TRACK) AS WELL AS
THE GEM (FURTHER SOUTH YET)...NOT WILLING TO GO ALL CHIPS IN ON
THE 12Z GFS SOLUTION AND WOULD PREFER A WEIGHTED BLEND OF
AVAILABLE GUIDANCE FOR THIS STORM.
THE SNOWFALL GRADIENT ACROSS SOUTHERN LOWER MICHIGAN WILL BE
READILY APPARENT AS THIS STORM COMES TO FRUITION. AMOUNTS ARE
EXPECTED TO TAPER OFF TOWARD THE I-96 CORRIDOR...WITH GENERALLY
5"-8" STILL EXPECTED FROM MKG TO GRR TO LAN...WITH 8" OR MORE
POSSIBLE FOR AREAS IN BETWEEN. AFTER LOOKING AT HI-RES MODEL
GUIDANCE (WRF-ARW...WRF-NMM...NAMDNG5) AND COMPARING TO THE
GFS...ECMWF...NAM...GEM...AND UKMET...I BELIEVE OUR FORECAST
AMOUNTS ARE RIGHT IN LINE WITH A CONSENSUS OF THESE MODEL
SOLUTIONS...WHICH ALL AGREE THAT THE HIGHEST AMOUNTS WILL BE NEAR
I-94.
WINDS WILL BE A FACTOR WITH THIS SYSTEM. GIVEN THE NE FLOW AS THE
STORM MOVES INTO THE REGION...COULD EASILY SEE WIND GUSTS
OVERACHIEVING ACROSS OUR CENTRAL AND EASTERN CWA GIVEN THE FLOW
OFF LAKE HURON AND FETCH OFF SAGINAW BAY. HAVE DECIDED TO BUMP UP
WIND GUSTS AS A RESULT. STILL GENERALLY LOOKING AT 25 TO 35 MPH
GUSTS...BUT 40 MPH IS NOT OUT OF THE QUESTION ESPECIALLY GIVEN THE
12Z GFS SOLUTION. THE BOTTOM LINE IS THERE WILL BE BLOWING AND
DRIFTING SNOW AT TIMES...AND GIVEN THE DRY NATURE OF THIS SNOW THE
VISIBILITIES WILL BE GREATLY REDUCED.
ALTHOUGH THIS STORM WILL BE WINDING DOWN EARLY MONDAY
MORNING...COULD SEE SOME LINGERING IMPACTS IN TERMS OF SNOW
COVERED ROADS AND SLICK TRAVEL FOR THE MONDAY MORNING COMMUTE...SO
CONTINUED DELAYS ARE PROBABLE. A FEW LIGHT LAKE EFFECT SNOW
SHOWERS MAY MOVE IN DURING THE DAY BUT WILL BE SMALL POTATOES
COMPARED TO THE WINTER STORM ON SUNDAY.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 300 PM EST SAT JAN 31 2015
AN UPPER LEVEL PV ANOMALY FOLLOWED BY AN ARCTIC COLD FRONT WILL
COMBINE TO BRING SOME SNOW TUESDAY AND TUESDAY NIGHT. A SIGNIFICANT
SNOW EVENT IS NOT LIKELY BUT SOME LIGHT SNOW ACCUMULATIONS ARE
EXPECTED MAINLY FROM TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
A COLD AIRMASS WILL ADVECT IN BEHIND THAT FRONT LATE WEDNESDAY
THROUGH LATE WEEK. MAX TEMPS THURSDAY AND FRIDAY WILL ONLY REACH THE
TEENS TO PERHAPS LOWER 20S.
LAKE EFFECT SNOW SHOWER POTENTIAL CONTINUES TO LOOK MINIMAL LATE IN
THE WEEK DUE TO THE DRY AIRMASS AND UNFAVORABLE SNOW MICROPHYSICS
AND LOW INVERSION HEIGHTS. TEMPS SHOULD MODERATE SOMEWHAT BACK TO
CLOSER TO NORMAL BY NEXT WEEKEND AS THE UPPER LEVEL PATTERN BECOMES
ZONAL AND UNAMPLIFIED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 703 PM EST SAT JAN 31 2015
FLIGHT CONDITIONS WILL DETERIORATE OVERNIGHT TO IFR AS SNOW
OVERSPREADS THE AREA FROM SOUTHWEST TO NORTHEAST. THE SNOW WILL
PERSIST ALL DAY SUNDAY AND SUNDAY NIGHT WITH WIDESPREAD LIFR
LIKELY IN SNOW AND BLOWING SNOW. ONCE THE SNOW MOVES IN LATER
TONIGHT EXPECT MODERATE ICING FROM THE SFC TO 16000 FT.
IN THE NEAR TERM THERE IS CURRENTLY A COLD FRONT SAGGING SOUTH
THROUGH THE AREA. MVFR CIGS ARE WIDESPREAD BEHIND THE FRONT FROM
GRR NORTH AT 7 PM WITH VFR TO THE SOUTH. ALL THE TERMINALS SOUTH
OF GRR SHOULD ALSO BECOME MVFR BY 06Z WITH WIDESPREAD IFR BY 09Z
AND WIDESPREAD LIFR LIKELY BY 12Z SUNDAY.
&&
.HYDROLOGY...
ISSUED AT 300 PM EST SAT JAN 31 2015
ICE FORMATION ON RIVERS IS THE IMMEDIATE HYDRO CONCERN. ARCTIC AIR
MOVES BACK IN ON SUNDAY WITH TEMPERATURES FALLING THROUGH THE TEENS
THROUGHOUT THE DAY. LOWS SUNDAY NIGHT AND MONDAY MORNING WILL DROP
INTO THE SINGLE DIGITS. STORM TOTAL QPF FOR THE SNOW EVENT BEGINNING
TONIGHT WILL BE AROUND A HALF INCH ALONG I-96 THROUGH MONDAY
MORNING. QPF INCREASES AS YOU MOVE SOUTH... WITH A MAX OF AROUND
THREE QUARTERS TO AN INCH OVER THE KALAMAZOO BASIN. COLD
TEMPERATURES ARE EXPECTED THROUGH THE REST OF THE WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR MIZ043>046-
050>052-056>059.
WINTER STORM WARNING UNTIL 6 AM EST MONDAY FOR MIZ064>067-
071>074.
LM...NONE.
&&
UPDATE...93
SYNOPSIS...HOVING
SHORT TERM...HOVING
LONG TERM...LAURENS
AVIATION...MEADE
HYDROLOGY...EBWHazardous weather outlook, Jan 31, 10:56 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 PM EST SAT JAN 31 2015
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
012100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1056 PM EST SAT JAN 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
ONE TO THREE INCHES OF SNOW CAN BE EXPECTED AFTER MIDNIGHT SOUTH OF
M-46. ROADS WILL BECOME SNOW COVERED AND SLIPPERY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW AND BLOWING SNOW ARE EXPECTED AS A WINTER STORM APPROACHES.
TOTAL ACCUMULATIONS OF 8 TO 12 INCHES ARE EXPECTED ACROSS SOUTHERN
LOWER MICHIGAN...WITH MUCH LESS SNOWFALL FORECAST NEAR AND NORTH
OF I-96. SNOW COVERED ROADS WILL MAKE TRAVEL VERY HAZARDOUS SUNDAY
AND SUNDAY NIGHT...WITH IMPACTS LASTING INTO MONDAY MORNING.
VISIBILITIES WILL BE GREATLY REDUCED IN SNOW AND BLOWING SNOW.
EVENT DELAYS AND CLOSURES ARE POSSIBLE SUNDAY AND PERHAPS MONDAY
MORNING AS WELL.
HAZARDOUS WIND CHILLS OF 10 TO 15 BELOW ZERO ARE EXPECTED
MONDAY...TUESDAY...THURSDAY...AND FRIDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED SUNDAY.
Winter Storm, Kalamazoo
- When
- February 1, 12:00 AM EST to February 2, 2:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Twelve to fifteen inches of snow fell across Kalamazoo county, with locally higher amounts up to 18 inches. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Calhoun
- When
- February 1, 12:00 AM EST to February 2, 2:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Twelve to eighteen inches of snow fell across Calhoun county, with a measured snowfall total of 18 inches in the city of Battle Creek. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Van Buren
- When
- February 1, 12:00 AM EST to February 2, 2:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Ten to fifteen inches of snow fell across Van Buren county, and the combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Allegan
- When
- February 1, 12:00 AM EST to February 2, 2:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Ten to twelve inches of snow fell across Allegan county, with highest amounts over far southeastern Allegan county. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Jackson
- When
- February 1, 1:00 AM EST to February 2, 3:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Twelve to eighteen inches of snow fell across Jackson county, and the combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Barry
- When
- February 1, 1:00 AM EST to February 2, 2:00 AM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Twelve to fifteen inches of snow fell across most of Barry county, with highest totals occurring from Hastings and further south across the southern Barry county. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Eaton
- When
- February 1, 2:00 AM EST to February 2, 3:00 AM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Ten to fifteen inches of snow fell across Eaton county. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Ottawa
- When
- February 1, 2:00 AM EST to February 2, 1:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Trained spotters reported ten to twelve inches of snow across southern Ottawa county. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Kent
- When
- February 1, 2:00 AM EST to February 2, 2:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Around ten to twelve inches of snow fell over extreme southeastern Kent county, and reports of 8 to 10 inches of snow across southern Kent county were common. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Ingham
- When
- February 1, 3:00 AM EST to February 2, 4:00 AM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Trained spotters reported ten to twelve inches of snow across Ingham county, with highest totals within that range occurring across southern Ingham county. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Ionia
- When
- February 1, 3:00 AM EST to February 2, 2:00 AM EST
- Where
- Ionia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Around a foot of snow fell across southern Ionia county, with slightly lower snowfall totals across northern Ionia county. The combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
Winter Storm, Clinton
- When
- February 1, 4:00 AM EST to February 2, 4:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Ten to twelve inches of snow fell across southern Clinton county, and the combination of heavy snow and blowing and drifiting snow resulted in very hazardous travel conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 1 to 2, 20153 deaths · 20 events
- Winter Storm in Iowa, February 1, 20151 death · $2.5 million · 51 events
- Winter Storm in Iowa, February 1, 20151 death · $175,000 · 21 events
- Winter Storm in Ohio, February 1 to 2, 2015$4.8 million · 16 events
- Winter Storm in New York, February 1 to 2, 2015$340,000 · 17 events
- Winter Storm in Pennsylvania, February 1 to 2, 2015$600,000 · 3 events
- Drought in Texas, February 1 to 28, 2015$49,000 · 31 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 2015$80,000 · 9 events
- Damaging Winds and Strong Wind in Mississippi, February 1, 2015$55,000 · 60 kt wind · 14 events
- Drought in Oklahoma, February 1 to 28, 201529 events
- Winter Storm and Winter Weather in Nebraska, February 1, 201529 events
- Heavy Snow in New York, February 1 to 2, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551139, 551141, 551143, 551144, 551142, 551145, 551146, 551148, 551151, 551147, 551149, 551150.